Thunderstorm Wind, Logan
- When
- September 22, 4:14 PM CST
- Where
- Logan County, 3.29 mi WNW of Mc Allaster
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.010, -101.460
Ambient weather site Section 17 reported the wind gust.
In the early afternoon of the 22nd, storms began developing off a east/west oriented boundary, south of I-70. 25 inches, 61 MPH winds, and flooding by the morning of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 22nd, storms began developing off a east/west oriented boundary, south of I-70. The boundary soon filled with storms that produced hail up to 1.25 inches, 61 MPH winds, and flooding by the morning of the 23rd. The largest hail reported fell in Sharon Springs, the strongest wind gust was in southern Sherman County, and the flooding happened Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 22, 2:45 PM CST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 245 PM MDT Mon Sep 22 2025 .KEY MESSAGES... - A few severe storms capable of producing large hail, locally damaging winds and torrential rainfall are possible this afternoon and early this evening, mainly in northwest KS between 3-9 PM MDT / 4-10 pm CDT. - Cloudy and cooler with above normal chances for rain Tuesday into Wednesday morning. - Dry conditions and a warming trend will follow, on Thu-Fri. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 110 PM MDT Mon Sep 22 2025 Today-Tonight: Northern stream shortwave energy progressing SE- ESE across western MT and eastern ID at 18 UTC (per SPC Mesoanalysis 400-250mb Pot Vort) will stall/cut-off near the ID- WY border (this aft-eve) and evolve into a closed low that meanders southward into northwest CO tonight -- during a complex interaction with the northern fringe /cyclonic shear side/ of a southwesterly southern stream jet (extending northeastward from the southern Pacific Coast to the 4-Corners). Guidance continues to indicate that a loosely associated lee cyclone developing in vicinity of the Raton Mesa (this afternoon) will track eastward across the TX-OK Panhandle (tonight) into western OK (near Woodward) by 12Z Tue. In the lower levels, an inverted surface trough and effective dryline was present over southern and eastern portions of the Goodland CWA early this afternoon.. along/near a line extending N-NNE from Elkhart (KEHA) to Leoti (K3K7) then ENE to Hill City (KHLC) and Phillipsburg (KPHG) at 18 UTC. Convection allowing guidance continues to suggest that weak low-level convergence in vicinity of the inverted sfc trough / effective dryline may serve as a focus for convective development at peak heating (21-23 UTC).. when/where insolation can fully erode convective inhibition (~50-100 J/kg MLCIN at 18 UTC) in the presence of moderate instability (1500-2000 J/kg MLCAPE). Surface observations, radar/satellite and SPC Mesoanalysis data suggest that a west-east segment of the dryline roughly parallel-to, and just south of, I-70 from Winona-Oakley-Quinter at 18 UTC.. may be the most likely area for development. Given that a modest upper level ridge is present over the Central Plains.. that focused upper forcing is relegated well upstream of northwest KS and that increasing upper level cloud cover (from west-east) may modestly affect insolation at peak heating.. a fair amount of uncertainty exists with regard to whether or not appreciable convective development will occur and, if so.. even greater uncertainty exists with regard to convective organization/mode. While effective deep layer shear over northwest KS may range anywhere from 20-35 KT. An isolated supercell capable of producing very large hail is certainly possible.. especially in the presence of moderate instability. For reference, right-mover motion is from the NW-NNW (330 deg) at 8-15 KT. Otherwise, some severe potential may exist with scattered diurnal convection emanating from the Colorado Front Range and/or Palmer Divide late this afternoon and evening.. when convection is anticipated to increase in coverage and progresses eastward into eastern CO and western KS. Tue-Tue night: Guidance indicates that a broad upper level low anticipated to develop over the Rockies and Central Plains (Tue) will track east toward the Mississippi River Valley (Tue night). Expect below average temperatures, above average cloud cover and well above average chances for precipitation in the form of widespread showers / embedded storms (Tue-Tue night).. with precipitation ending from west-east on Wed. While severe weather is presently not anticipated.. heavy rainfall and isolated flash flooding are a possibility. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 110 PM MDT Mon Sep 22 2025 Long range guidance indicates that the aforementioned upper low will cut-off and stall over the Mississippi River Valley and/or portions of the Ohio/Tennessee River Valley late this week.. maintaining a dry, subsident synoptic regime /upper ridge/ over the High Plains. Expect dry conditions and a warming trend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 245 PM MDT Mon Sep 22 2025 GLD: VFR conditions and light N to NE winds will prevail through the afternoon. Sub-VFR conditions associated with scattered to numerous showers/storms (possibly intermittent in nature) are increasingly likely this evening (after 00Z) and overnight. While there may be a brief lull in showers/storms early Tue morning (~08-12Z), convection will likely increase in coverage and return within a few hours after sunrise. Winds are anticipated to decidedly shift to the N (NNW to NNE) and increase to 15-25 knots at/around sunset this evening. The precise timing and magnitude of the wind shift will likely be a function of upstream convection in southeast WY and northeast CO. N winds will decrease to 12-17 knots by sunrise Tuesday morning. MCK: VFR conditions and light W-NW or variable winds are anticipated to prevail through the afternoon. Intermittent sub- VFR conditions associated with showers/storms are increasingly possible this evening (after 00Z) and overnight. While there may be a brief lull in showers/storms early Tue morning (~08-12Z).. convection will likely increase in coverage and return within a few hours after sunrise. Considerable uncertainty exists with regard to wind speed/direction this evening and overnight, when winds may primarily be a function of upstream convective development/evolution. At present, expect variable winds at 5-15 knots through sunrise Tuesday. Winds are expected to shift to the N or NE and increase to 10-20 knots late Tue morning, by the end of the 18Z TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 403 PM MDT Mon Sep 22 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 403 PM MDT Mon Sep 22 2025 /503 PM CDT Mon Sep 22 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe storms capable of producing large hail, locally damaging winds and torrential rainfall are possible this afternoon and early this evening, mainly in northwest Kansas prior to 9 PM MDT. Additional heavy rain overnight may lead to some low lying flooding concerns. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Active weather across portions of the Tri-State Area is anticipated. Spotters are encouraged to report significant weather conditions.
Preliminary Local Storm Report
National Weather Service Goodland KS
237 PM MDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Gst 1 WSW Grainfield 39.11N 100.48W
09/22/2025 M57 MPH Gove KS Broadcast Media
recorded via handheld anemometer on the off
ramp of Grainfield with blinding rain and
pea size hail.
&&
TriggSpecial Weather Statement
National Weather Service Goodland KS
403 PM MDT Mon Sep 22 2025
COZ092-222230-
Cheyenne County CO-
403 PM MDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne Wells, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
This includes Highway 385 between mile markers 143 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
This thunderstorm is producing minor accumulations of hail, which
will make driving hazardous, similar to snow or ice. If you must
travel, be aware of rapidly changing road conditions.
&&
LAT...LON 3873 10248 3889 10251 3901 10217 3871 10208
TIME...MOT...LOC 2203Z 249DEG 12KT 3881 10235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BumgardnerThe Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
3 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.
Ambient weather site Section 17 reported the wind gust.
Mesonet report of 60 MPH gust.
Report of quarter size hail 5 inches deep.
Weather Link Site Delta Dos report of 61 MPH gust.
Multiple reports of 1 to 1.25 inch hail in Sharon Springs.
Report of water over Highway 25 early on the morning of the 23rd, about a mile north of Russell Springs. About 3-5 miles to the northwest (upstream) reported 5.3 inches of rain from the event.
Dakota road and 210ish roads are in bad shape due to water running over and down them and are covered in silt and field residue in spots. Estimated 4 inches of rain fell to cause this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287797, 1287798, 1287800, 1287799, 1287801, 1287802, 1287803.